Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 

 

Hilbert's theorem on positive ternary quartics: A refined analysis


Author: Claus Scheiderer
Journal: J. Algebraic Geom. 19 (2010), 285-333
Published electronically: July 28, 2009
MathSciNet review: 2580677
Full-text PDF

Abstract | References | Additional Information

Abstract: Let $ X$ be an integral plane quartic curve over a field $ k$, let $ f$ be an equation for $ X$. We first consider representations $ (*)$ $ cf=p_1p_2-p_0^2$ (where $ c\in k^*$ and the $ p_i$ are quadratic forms), up to a natural notion of equivalence. Using the general theory of determinantal varieties we show that equivalence classes of such representations correspond to nontrivial globally generated torsion-free rank one sheaves on $ X$ with a self-duality which are not exceptional, and that the exceptional sheaves are in bijection with the $ k$-rational singular points of $ X$. For $ k=\mathbb{C}$, the number of representations $ (*)$ (up to equivalence) depends only on the singularities of $ X$, and is determined explicitly in each case. In the second part we focus on the case where $ k=\mathbb{R}$ and $ f$ is nonnegative. By a famous theorem of Hilbert, such $ f$ is a sum of three squares of quadratic forms. We use the Brauer group and Galois cohomology to relate identities $ (**)$ $ f=p_0^2+p_1^2+p_2^2$ to $ (*)$, and we determine the number of equivalence classes of representations $ (**)$ for each $ f$. Both in the complex and in the real definite case, our results are considerably more precise since they give the number of representations with any prescribed base locus.


References [Enhancements On Off] (What's this?)


Additional Information

Claus Scheiderer
Affiliation: Fachbereich Mathematik und Statistik, Universität Konstanz, 78457 Konstanz, Germany
Email: claus.scheiderer@uni-konstanz.de

DOI: https://doi.org/10.1090/S1056-3911-09-00538-4
Received by editor(s): November 13, 2007
Received by editor(s) in revised form: March 18, 2009
Published electronically: July 28, 2009
Dedicated: Dedicated to Jean-Louis Colliot-Thélène on the occasion of his 60th birthday

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2016 University Press, Inc.
Comments: jag-query@ams.org
AMS Website